What is tardive dyskinesia (TD)?

TD means having uncontrollable body movements.

TD is a real condition that affects at least 500,000 people in the United States. The uncontrollable movements of TD may be disruptive to people's lives due to the symptoms themselves and the impact they have on emotional and social well-being.

If you think you may have TD or if you have been recently diagnosed, it's important to know that you are not alone. Support is available for people living with the condition, and there are many ways to be proactive about your care.

Tardive Dyskinesia Definition Diagram

Tardive dyskinesia, or TD, is a condition of uncontrollable movements affecting the face, torso, and/or other body parts.

What causes TD?

TD is associated with taking certain kinds of mental health medicine (like antipsychotics) that help control dopamine, a chemical in the brain. TD is thought to be caused by too much dopamine signaling in the brain.

Antipsychotics are prescribed to treat conditions like:

  • Depression
  • Bipolar disorder
  • Schizophrenia
  • Schizoaffective disorder

Other medications used to treat upset stomach, nausea, and vomiting may also cause TD.
Do not stop taking your medication without talking to your doctor.

What does TD look like?

TD movements occur in one or more spots of the body and are often seen in the lips, jaw, tongue, and eyes. It can also affect other parts of the body, including the upper body, arms, hands, legs, and feet.

TD can look or feel different from day to day.

Movements may appear:

  • To be rapid and jerky, or slow and writhing
  • In a repetitive, continuous, or random pattern
  • As face twitching, involuntary eye movements, darting tongue, piano fingers, clenched jaw, rocking torso, and gripping feet

Specific TD movements include

Speak up—talk with your healthcare provider in person, over the phone, or online right away if you or someone you care about is experiencing these uncontrollable movements.

Learn About TD Treatments

Get helpful tips and info on how to have a productive in-person or telemedicine appointment.

Email Guide
Email address
Please enter a valid email address.

Your Doctor Discussion Guide has been sent.

Send to another email

For patients and care partners—sign up to receive helpful information, resources, and more about TD and emotional well-being.

Get Information

When can TD start?

Tardive dyskinesia (TD) symptoms could start after taking certain mental health medicines, like antipsychotics, for a few months. In some cases, symptoms may not even be seen until after the medications are stopped.

In addition to taking mental health medicine, the following factors may also play a role in your risk for TD:

  • Being 50 years of age or older
  • Being postmenopausal
  • Substance abuse
  • Having a mood disorder

Never change or stop taking your medications without first speaking with your healthcare professional.

Have others noticed your uncontrollable movements?

Not an actual patient

If someone asks why your body is rocking, swaying, or moving beyond your control, you may want to ask your doctor about TD.